Alert archive / California / Coastal Flood Advisories in 2021
Coastal Flood Advisory 2, NWS Eureka, CA
NWS Eureka, CA issued this coastal flood advisory at Jan 10, 2021, 2:12 PM PST for Humboldt County, California. It took effect at Jan 11, 2021, 8:00 AM PST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2021, 2:12 PM PST (22:12 UTC)
- In effect from
- Jan 11, 2021, 8:00 AM PST
- Expired
- Jan 11, 2021, 11:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Eureka, CA
County Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838 WHUS46 KEKA 102212 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 212 PM PST Sun Jan 10 2021 ...High tides Monday morning... Large long period waves will bring large breaking surf will slowly diminish tonight. Southerly winds will continue and will elevate tide levels inside Humboldt Bay. This will likely cause minor flooding around the Bay. Strong winds, large surf and high tides will likely bring another round of coastal flooding Tuesday. Large waves may wash over vulnerable coastal roads again. CAZ103-110615- /O.NEW.KEKA.CF.Y.0002.210111T1600Z-210111T1900Z/ /O.CON.KEKA.SU.W.0001.000000T0000Z-210111T0200Z/ Northern Humboldt Coast- 212 PM PST Sun Jan 10 2021 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 11 AM PST MONDAY... * WHAT...For the High Surf Warning, dangerously large breaking waves 25 to 30 feet. For the Coastal Flood Advisory, High astronomical tides will cause minor flooding in low lying areas along the Redwood Coast. Up to one half foot of saltwater inundation above ground level is possible in low lying areas near shorelines and tidal waterways (Between 8.8 and 8.9 feet MLLW at the North Spit tide gauge). * WHERE...Northern Humboldt Coast County. * WHEN...For the High Surf Warning, until 6 PM PST this evening. For the Coastal Flood Advisory, from 8 AM to 11 AM PST Monday. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life- threatening surfing conditions and significant beach erosion can be expected. * ADDITIONAL DETAILS...Monday morning coastal flooding is expected on Jackson Ranch road in the Arcata Bottoms and in King Salmon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$ CAZ101-104-109-110200- /O.CON.KEKA.SU.W.0001.000000T0000Z-210111T0200Z/ Coastal Del Norte-Southwestern Humboldt-Mendocino Coast- 212 PM PST Sun Jan 10 2021 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Dangerously large breaking waves 24 to 28 feet. * WHERE...Coastal Del Norte, Mendocino Coast and Southwestern Humboldt Counties. * WHEN...Until 6 PM PST this evening.. . * IMPACTS...Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening surfing conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
4 follow-up statements
068 WHUS46 KEKA 110602 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1002 PM PST Sun Jan 10 2021 ...High tides Monday morning... Southerly winds will continue and will elevate tide levels inside Humboldt Bay. This will likely cause minor flooding around the Bay. Strong winds, large surf and high tides will likely bring another round of coastal flooding Tuesday. Large waves may wash over vulnerable coastal roads again. CAZ103-111415- /O.CON.KEKA.CF.Y.0002.210111T1600Z-210111T1900Z/ Northern Humboldt Coast- 1002 PM PST Sun Jan 10 2021 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 AM PST MONDAY... * WHAT...High astronomical tides will cause minor flooding in low lying areas along the Redwood Coast. Up to one half foot of saltwater inundation above ground level is possible in low lying areas near shorelines and tidal waterways (Between 8.8 and 8.9 feet MLLW at the North Spit tide gauge). * WHERE...Northern Humboldt Coast County. * WHEN...From 8 AM to 11 AM PST Monday.. . * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected, particularly on Jackson Ranch road in the Arcata Bottoms and in King Salmon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. && $$
402 WHUS46 KEKA 111121 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 321 AM PST Mon Jan 11 2021 ...High tides this morning... Southerly winds will continue and will elevate tide levels inside Humboldt Bay. This will likely cause minor flooding around particularly low-lying spots that are prone to tidal flooding. Strong winds, large surf and high tides will likely bring another round of coastal flooding Tuesday. Large waves may wash over vulnerable coastal roads again. CAZ103-111900- /O.CON.KEKA.CF.Y.0002.210111T1600Z-210111T1900Z/ Northern Humboldt Coast- 321 AM PST Mon Jan 11 2021 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 AM PST THIS MORNING... * WHAT...High astronomical tides will cause minor flooding in low lying areas along the Redwood Coast. Up to one half foot of saltwater inundation above ground level is possible in low lying areas near shorelines and tidal waterways (Between 8.8 and 8.9 feet MLLW at the North Spit tide gauge). * WHERE...Northern Humboldt Coast County. * WHEN...From 8 AM to 11 AM PST Monday.. . * IMPACTS...Flooding of low-lying lots and a few roads, with only isolated road closures possible, particularly on Jackson Ranch road in the Arcata Bottoms and in King Salmon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. && $$
149 WHUS46 KEKA 111631 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 831 AM PST Mon Jan 11 2021 ...High tides this morning... Southerly winds will continue and will elevate tide levels inside Humboldt Bay. This will likely cause minor flooding around particularly low-lying spots that are prone to tidal flooding. Strong winds, large surf and high tides will likely bring another round of coastal flooding Tuesday. Large waves may wash over vulnerable coastal roads again. CAZ103-111900- /O.CON.KEKA.CF.Y.0002.000000T0000Z-210111T1900Z/ Northern Humboldt Coast- 831 AM PST Mon Jan 11 2021 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS MORNING... * WHAT...High astronomical tides will cause minor flooding in low lying areas along the Redwood Coast. Up to one half foot of saltwater inundation above ground level is possible in low lying areas near shorelines and tidal waterways (Between 8.8 and 8.9 feet MLLW at the North Spit tide gauge). * WHERE...Northern Humboldt Coast County. * WHEN...Until 11 AM PST this morning.. . * IMPACTS...Flooding of low-lying lots and a few roads, with only isolated road closures expected, particularly on Jackson Ranch road in the Arcata Bottoms and in King Salmon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Feet Above Ground is locally defined as feet above the Highest Astronomical Tide or HAT. && $$
964 WHUS46 KEKA 111846 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1046 AM PST Mon Jan 11 2021 CAZ103-112000- /O.EXP.KEKA.CF.Y.0002.000000T0000Z-210111T1900Z/ Northern Humboldt Coast- 1046 AM PST Mon Jan 11 2021 ...COASTAL FLOOD ADVISORY WILL EXPIRE AT 11 AM PST THIS MORNING... Additional coastal flooding is possible Tuesday as tides remain high and more large surf is expected. $$
What forecasters said that day
The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this coastal flood advisory went out at Jan 10, 5:47 AM PST, 8 hours 25 minutes earlier.
Area forecast discussion, Jan 10, 5:47 AM PST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
547 AM PST Sun Jan 10 2021
.SYNOPSIS...Large surf and high tides will be the main concern
today, with early morning showers and lingering low clouds lifting
for the afternoon. After a dry break on Monday, heavier and
steadier rain will return Monday night and Tuesday for the
northern half of our area.
&&
.DISCUSSION...In the wake of a weak front passing by overnight,
showers are tapering off, but lingering onshore flow and low level
moisture is allowing for some patchy fog or mist in low lying
areas. The daytime hours on Monday will turn out mostly dry but
with thickening clouds as the next system approaches, with perhaps
some spotty rain reaching the Redwood Coast by evening. Beginning
early Tuesday and lasting through Wednesday, an atmospheric river
is projected to take aim at Oregon, extending into the far
northern portions of our area. Particularly Del Norte county, and
potentially Northern Humboldt, could experience some minor
flooding in areas of poor drainage, such as small streams, urban
areas, and farm fields, with rock slides likely in areas of steep
terrain. POPs and QPF have been increased for Tuesday through
Wednesday to accommodate the AR as models have suggested. Main
stem rivers such as the Smith River should have significant rises,
but likely not enough to get to 'Action Stage', as river levels
are starting out on the low-side. Several inches or more are
possible in Del Norte, with perhaps only an inch or so for coastal
Humboldt, diminishing rapidly to only trace amounts in far
southern Mendocino and Lake Counties. With such a sharp rainfall
gradient, stay tuned to later forecasts for any adjustments. Snow
levels will be quite high with this system, well above our
mountain passes. Showers should diminish later Wednesday into
Thursday, with perhaps just another weak front around Friday.
Otherwise, the late-week period into the weekend looks to trend
drier with continue mild temperatures.
&&
.AVIATION...A few low clouds with MVFR ceilings will linger early
this morning in the wake of a passing front, with these expected to
lift later this morning as mid-level cloudiness spreads over the
region ahead of another weak shortwave. Light southerly winds should
persist in Del Norte through the day today while winds elsewhere
remain mostly light and variable. Some model guidance is hinting at
the potential for some low cloud development late tonight...however
the signal isn't strong and confidence is currently low, so have
left out of the TAFs for now. /TDJ
&&
.MARINE...A large, long period west swell will build quickly
across the waters this morning, with seas peaking somewhere between
20 and 22 ft today before the energy begins to decay tonight.
Seas return to 10 to 12 ft for Monday, with another solid west swell
expected to fill in Tuesday. Seas then slowly decay during the back
half of this week. Otherwise, recurring bouts of light to moderate
southerlies continue this week as fronts successively pass overhead,
with the strongest pulse of southerlies expected to approach mid to
high 20 kts range midday Tuesday. /TDJ
&&
.BEACH HAZARDS...A large west swell currently filling in is expected
to continue to build to 21 to 22 feet at 19 to 20 seconds today.
Breaking waves of 28 to 30 feet are expected from this swell along
west to northwest-facing beaches. The high surf warning remains on
track, although warning level (28 feet) breakers may only occur for
a few hours during the peak sometime this morning into midday, with
gradually lowering waves heading into tonight.
Unfortunately this lines up the with some of the higher tides of the
year. The astronomical high tide will be around 8.26 feet at the
North Spit Tide Gauge this morning. With only a minor tidal anomaly
observed at the gauge this morning, any minor flooding around the
usual prone spots near tidal estuaries and very low-lying spots
around Humboldt Bay may be mitigated (King Salmon, Jackson Ranch
Road). However, areas near the mouth of Humboldt Bay and the
immediate coastline may be more at risk for some coastal flooding
due to the very large breaking waves. Some waves could possibly
wash over the road by Centerville Beach, and reach the lowest-lying
spots on New Navy Base road on Samoa. In Del Norte county the
southerly winds are not going to raise the actual tides above the
Highest Astronomical tide. However some minor inundation is possible
on Anchor Way and other vulnerable roads at the coast. This may even
allow the large surf to break onto Hwy 101 briefly. The coastal
flood advisory for these areas continues.
Coastal flooding may continue to be an issue Monday and Tuesday as
tides gets higher and the southerly winds increase in advance of
the next storm system. Coastal flooding looks the most likely likely
around Humboldt Bay on Tuesday when both the strongest southerlies
of the week are expected, and the North Spit tides reach 8.45 feet,
as a new large swell arrives. However, waves are not forecast to be
as high as those today. /AD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning until 6 PM PST this evening for CAZ101-103-104-
109.
Coastal Flood Advisory until 11 AM PST this morning for CAZ101-
103.
NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until
9 PM PST this evening for PZZ450- 455-470-475.
Coastal Flood Advisory until 11 AM PST this morning for PZZ410-
415.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 10, 3:42 AM PST, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 342 AM PST Sun Jan 10 2021 CAZ101-103-111145- Coastal Del Norte-Northern Humboldt Coast- 342 AM PST Sun Jan 10 2021 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 11 AM PST THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Surf Warning is currently in effect. A Coastal Flood Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An atmospheric river will threaten areas near the Oregon border Monday night through Tuesday. Periods of heavy rainfall are possible, mainly around Del Norte county. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-109-111145- Southwestern Humboldt-Mendocino Coast- 342 AM PST Sun Jan 10 2021 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Surf Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-110>115-111145- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake County-Southern Lake County- 342 AM PST Sun Jan 10 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 10, 9:20 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
920 AM PST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HIGH SURF 5 W FERNDALE 40.57N 124.35W
01/10/2021 HUMBOLDT CA NWS EMPLOYEE
LARGE SURF IS COMING OVER CENTERVILLE BEACH
ROAD AND PUSHING SAND ONTO THE ROAD. ROAD IS
CURRENTLY CLOSED.
&&
MKKLocal storm report, Jan 10, 9:36 AM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
936 AM PST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HIGH SURF 1 WSW FAIRHAVEN 40.77N 124.22W
01/10/2021 HUMBOLDT CA NWS EMPLOYEE
WAVES WASHING ONTO NEW NAVY BASE ROAD JUST
BEFORE THE COAST GUARD STATION IN SEVERAL
LOCATIONS.
&&
MKKLocal storm report, Jan 10, 9:59 AM PST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
959 AM PST SUN JAN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HIGH SURF 1 SW WESTHAVEN-MOONSTON 41.03N 124.11W
01/10/2021 HUMBOLDT CA PUBLIC
LARGE WAVES WASHED INTO THE PARKING LOT AT
MOONSTONE BEACH.
&&
MKKThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:04 PM PST | Gale Watch | EKA | 12 hr |
Nearby
Coastal Flood Advisories in California, 2021Every coastal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.